70-Year-old Mrs Smith has a 7-year history of type 2 diabetes. Her medications include glipizide(Drug information on glipizide), 2.5 mg a day, and lisinopril(Drug information on lisinopril), 10 mg a day. She weighs 175 pounds and her BMI is 30. Her HbA1c is 7.5 and her blood pressure 130/80. Recently she has experienced 2 episodes of dizziness and her blood sugars were 50 and 55.
|Hypoglycemia and High HbA1c|
Hypoglycemia and High HbA1c
Q: I was surprised that her blood sugars were so low with an HbA1c of 7.5. Does that surprise you?
Dr Shahady: I also have had similar patients. Remember that HbA1c reflects the average blood sugar for the last 2 to 3 months. So an HbA1c of 7.5 probably means a mean plasma glucose of about 170; but this number doesn’t tell us the about the variability or swings in daily glucose levels. This patient probably has daily drops below 70 and post meal increases to 200 plus to give her a mean blood sugar of roughly 170.
Q: What do you suggest for this patient?
Dr Shahady: We usually think of hypoglycemia in patients taking insulin or a sulfonylurea but it can occur for reasons other than medication. For example, as patients age, their eating habits change. This patient may be eating erratically. Excessive alcohol(Drug information on alcohol) ingestion, chronic renal disease, and poor sleep habits are other factors. About 42% of Type 2 diabetes patients experience hypoglycemia, but it is usually mild (>50).
For this patient’s management, I would stop the glipizide and obtain a creatinine and GFR. If her GFR is > 60, I would start metformin(Drug information on metformin). If her GFR is lower, I would consider using a DPP4 inhibitor or GLP-1 receptor agonist that has limited renal clearance. Linagliptin, a DPP4 inhibitor, and liraglutide, a GLP-1 receptor agonist, are good options in patients with lower GFRs and higher creatinine.
Don’t forget to discuss the other possible causes of hypoglycemia like skipped meals and excessive alcohol ingestion. A tip to overnight hypoglycemia would be nightmares and night sweats. If the patient wakes up in the middle of the night, ask her to check her blood sugar.
Q: Are future episodes of hypoglycemia a concern?
Dr Shahady: Yes—prior hypoglycemia is a predictor of future hypoglycemia. More frequent self-monitoring of blood sugar should help.